Virginia, 2012

Flash Flooding and Heavy Rain in Virginia, February 22, 2012

February 22, 2012 · NWS MRX · 3 events in 3 counties and zones

Flash flooding in southwest Virginia was produced by heavy rain falling on ground saturated by the previous days' rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Flash flooding in southwest Virginia was produced by heavy rain falling on ground saturated by the previous days' rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 22, 6:40 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 22, 6:40 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
640 PM EST WED FEB 22 2012

.AVIATION...MAIN CONCERN FOR AVIATION IS THE DEVELOPING CONVECTION
OVER MIDDLE TN AND THE NRN CUMBERLAND PLATEAU...MOVING EAST AT 50
MPH OR SO. ISOLATED CELLS SHOWING POTENTIAL FOR DIME SIZED OR LARGER
HAIL...AND LATEST RADAR PICS SHOW A THREAT OF TSRA FOR GENERALLY ALL
3 TAF SITES AT LEAST THROUGH 23/04Z. AFTER 04Z...KEPT CONTINUITY AND
LOWERED CEILINGS TO MVFR FOR REST OF TONIGHT. CONDITIONS IMPROVE
GREATLY AFTER 12Z THURSDAY WITH CLOUDS SCATTERING OUT...WHILE THREAT
OF CONVECTION AGAIN LOOKS TO BE AFTER 24/00Z.

PLEASE NOTE THAT A GREATER RISK OF SEVERE STORMS IS ANTICIPATED
THURSDAY EVENING...WHICH WILL AFFECT TAF SITES IN THE 24/00Z TO
24/06Z PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             51  74  50  58  32 /  60  10  70  30  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  49  71  49  56  31 /  70  10  70  30  10
OAK RIDGE, TN                       49  71  47  56  31 /  70  10  70  30  10
TRI CITIES AIRPORT, TN              44  69  46  54  28 /  70  10  70  50  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Feb 22, 3:04 PM EST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
304 PM EST WED FEB 22 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-232000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
304 PM EST WED FEB 22 2012 /204 PM CST WED FEB 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE AREA TONIGHT...WHICH
SHOULD LEAD TO THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE REGION
LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME
SEVERE ESPECIALLY OVER THE SOUTHERN HALF OF THE AREA...WITH THE
MAIN THREATS BEING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED
TORNADO ALSO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A STRONG COLD FRONT WILL MOVE THROUGH THE EASTERN TENNESSEE VALLEY
AND SOUTHERN APPALACHIANS LATE THURSDAY NIGHT. WARM MOIST AIR
AHEAD OF THIS FRONT SHOULD LEAD TO THE DEVELOPMENT OF A ROUND OF
STRONG CONVECTION THURSDAY EVENING INTO THE EARLY MORNING HOURS
FRIDAY. A FEW OF THESE STORMS COULD BECOME SEVERE...WITH THE MAIN
THREATS BEING DAMAGING WINDS AND LARGE HAIL. HOWEVER...AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND
AGAIN OVERNIGHT THURSDAY NIGHT.

LW/TD

In the hours before

Special weather statement, Feb 22, 3:06 PM EST, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EST WED FEB 22 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230400-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
306 PM EST WED FEB 22 2012 /206 PM CST WED FEB 22 2012/

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THURSDAY
NIGHT...

AN UPPER LEVEL DISTURBANCE WILL SWING ACROSS THE AREA TONIGHT...WHICH
SHOULD LEAD TO THE DEVELOPMENT OF THUNDERSTORMS ACROSS THE REGION
LATE THIS AFTERNOON AND EVENING. SOME OF THE STORMS MAY BECOME
SEVERE ESPECIALLY OVER SOUTHEAST TENNESSEE...CENTRAL EAST
TENNESSEE...AND EXTREME SOUTHWEST VIRGINIA...WITH THE MAIN THREATS
BEING DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO ALSO
CANNOT BE RULED OUT.

A GREATER POTENTIAL FOR SEVERE STORMS WILL OCCUR THURSDAY NIGHT
AHEAD OF A STRONG COLD FRONT. AS AN AREA OF LOW PRESSURE CROSSES
THE OHIO VALLEY...A STRONG SOUTH TO SOUTHWEST WIND WILL DEVELOP
THURSDAY AFTERNOON...AND TEMPERATURES WILL RISE INTO THE LOWER 70S
IN THE TENNESSEE VALLEY. THE WARM MOIST AIR AND GUSTY SOUTHERLY
WINDS WILL GENERATE STRONG TO SEVERE THUNDERSTORMS LATE THURSDAY
EVENING...MOVING EAST ACROSS THE AREA THROUGH THE EARLY MORNING
HOURS FRIDAY. DAMAGING STRAIGHT LINE WINDS ARE EXPECTED TO BE THE
MAIN THREAT...WITH A POTENTIAL FOR SOME TORNADOES AS WELL.

SINCE THE MAIN THREAT OF SEVERE WEATHER IS EXPECTED TO ARRIVE
AFTER SUNSET THURSDAY NIGHT...RESIDENTS OF EAST TENNESSEE AND
SOUTHWEST VIRGINIA ARE URGED TO MAINTAIN A HIGH LEVEL OF
AWARENESS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.

LW/TD
Local storm report, Feb 22, 8:21 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
821 PM EST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 W JONESVILLE          36.69N 83.17W
02/22/2012  E0.25 INCH       LEE                VA   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL...REPORTED BY SPOTTER.

&&

SROBERTS
Local storm report, Feb 22, 8:22 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
822 PM EST WED FEB 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             LAKE CITY               36.22N 84.16W
02/22/2012  E0.25 INCH       ANDERSON           TN   PUBLIC

            PEA SIZE HAIL...REPORTED BY PUBLIC

&&

SROBERTS

The radar

The Knoxville radar (KMRX), 90 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Lee

When
February 22, 8:30 PM EST to 9:30 PM EST
Where
Lee County, 2.21 mi E of Seminary to 1.25 mi SE of Seminary
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
State Official
Coordinates
36.800, -82.780

A few cars were stranded on Hwy 23 along the Lee and Wise county line.

Flash Flood, Wise

When
February 22, 8:30 PM EST to 9:30 PM EST
Where
Wise County, 1.5 mi ESE of Big Stone Gap to 1.75 mi SE of Big Stone Gap
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
36.862, -82.755

Dispatch reported that a mudslide occurred and covered portions of Wildcat Road.

Heavy Rain, Russell

When
February 22, 9:00 PM EST to 10:00 PM EST
Where
Russell County, 1.55 mi SW of Lebanon to 1.75 mi SSW of Lebanon
Reported by
Law Enforcement
Coordinates
36.884, -82.100

Standing water observed on secondary roads in and around Lebanon. Six inches of water covered VA-660 just outside of the city limits.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364224, 364226, 405367.